MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE PLUS TMZF HIP STEM #5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE PLUS TMZF HIP STEM #5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 6021-0537
Medical Device Problem Codes Degraded (1153); Detachment of Device or Device Component (2907); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); Osteolysis (2377); Insufficient Information (4580)
Date of Event 04/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly on or about (b)(6) 2010 the patient was implanted with an lfit v40 femoral head and an accolade tmzf v40 taper stem.It is further alleged that the femoral head which had been recalled in 2016 completely dislodged from the trunnion and the patient underwent revision surgery on (b)(6) 2019.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding disassociation, wear/metallosis, and periprosthetic fracture involving an accolade stem that was mated with an lfit v40 cocr head was reported.The event was confirmed via clinician review of the provided medical records.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this patient underwent a primary total hip arthroplasty and three years later required revision surgery for complete rupture of the abductor mechanism and possible trunnionosis.A repair of the abductor mechanism was carried out and the hip joint was visualized but not thoroughly examined.The head was not removed from the trunnion.If there was any evidence of trunnionosis at that time steps could have been taken to mitigate further destruction of the joint.In the primary surgery operation note it states the surgeon ¿dried¿ the trunnion before inserting the femoral head.No mention was made of cleaning the trunnion.The patient continued to have symptoms of pain weakness and limp and about six years later required another surgery which entailed a revision of the femoral component, implantation of an mdm articulation and internal fixation of the greater trochanter for disruption and extreme bone loss.I cannot determine the root cause of failure with certainty since it is multifactorial.Failure of the abductor mechanism is a common complication especially after the use of a direct lateral approach in which the abductors must be completely and thoroughly repaired.Trauma or non-compliance with postoperative instructions can contribute to abductor failure.Even with surgical repair, the results are not optimal.It could be possible that trunnionosis was present already at the time of the first revision but we cannot know that because the head was never removed from the trunnion.The causes of osteolysis of the lateral and superior trochanter are also multifactorial.It can be due to particle disease or local irritation from sutures or suture anchors.The causes of trunnionosis and head disassociation are multifactorial including surgical technique factors, patient activity factors and implant factors.I would have to defer to those at stryker who are familiar with whether this particular femoral implant and femoral head was subject of a recall and if so, the timing of such.It would've been helpful for me to see original x-rays including preop, immediate postop and serial x-rays prior to the revision as well as the post revision x-rays.I'm not sure it would have changed my assessment but it would have been better than reading radiology reports." product history review: review of the device history records indicate the devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to disassociation of the head from the stem and metallosis.Open reduction and internal fixation of the greater trochanter was also required during this revision procedure due to extreme bone loss.The event was confirmed by review of the provided medical information by a clinical consultant.The reported accolade stem was mated with an lfit v40 cocr head.The cocr head has been identified to be within scope of an nc and capa.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
ACCOLADE PLUS TMZF HIP STEM #5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key12196219
Report Number0002249697-2021-01239
Device Sequence Number3036746
Product Code LPH
UDI-Device Identifier04546540510709
UDI-Public04546540510709
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2014
Device Model Number6021-0537
Device Catalogue Number6021-0537
Device Lot Number30832601
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/25/2021
Supplement Date Received by Manufacturer04/08/2023
Initial Report FDA Received Date07/20/2021
Supplement Report FDA Received Date05/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/08/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age73 YR
Patient SexMale